Can Chemotherapy be Painful During the Infusion or Afterwards?

Does Chemotherapy Hurt While You are Getting it or Later on When it's Done?

Portrait of young woman with eyes closed receiving treatment in hospital ward
Caiaimage/Sam Edwards/OJO+/Getty Images

Does chemotherapy hurt?  Is there pain when the medicine enters your body or afterwards.  This is actually a few separate questions, so we'll break them down.

Discomfort of the Infusion

Ordinarliy there is little pain associated with a chemotherapy session, other than the initial access to your veins.

If you are having intravenous (IV) chemotherapy in which an IV is placed, there is a minor sting and discomfort while the needle is being inserted through your skin and while the catheter is slid into place.

  The catheter is a flexible plastic tube - a needle will not be left in your arm but is only used to direct the catheter to the right place.  If you are very nervous about the pain associated with a needle stick (it's like a blood draw) it's possible for your doctor to prescribe a numbing patch which can be kept in place for 20 to 30 minutes to reduce this discomfort.  Yet most people do not notice much discomfort at all.

Many people have a chemotherapy port or PICC line placed before chemotherapy which can spare you some discomfort at the start of each session.  When a chemo port is first used, there can be some discomfort due to the recent surgery and placement.

Discomfort During the Infusion

The process of chemotherapy drugs entering your veins is usually painless.  With some chemotherapy drugs you may notice some slight burning while it enters your vein (and moves up your arm if it is an IV in your hand or wrist) but this is usually very tolerable.

  If you do note any pain or unusual sensations at your IV site during your infusion, make sure to let your chemo nurse know about this.

Discomfort After Chemotherapy

Following chemotherapy in the days and weeks afterward you may have some discomfort related to the side effects of the particular chemotherapy drugs you are given.

  Some side effects which could be uncomfortable include:

  • Mouth sores
  • Vomiting
  • Diarrhea
  • Peripheral neuropathy - Some chemotherapy drugs cause tingling and pain in the hands and feet.  Your doctor will talk to you if the drugs you are receiving may cause this symptom, as well as ways to cope with this.
  • Deep aching in your legs and arms - Some medications such as Taxol may cause a deep aching pain in the days between chemotherapy sessions.  As with neuropathy your doctor will talk to you if the medication you are receiving is likely to cause this, and may give you a prescription for pain to make those days more comfortable.

Other Sources of Discomfort

While chemotherapy itself is usually painless, due to your cancer or other health conditions there are other situations which could lend themselves to discomfort.  For example, the location of your cancer, or pain from surgery may make it difficult to sit - or lie - in one position for the time it takes for your infusion.  Talk to your doctor before chemotherapy if you are worried about this.

  The chemotherapy nurses you will work with have a lot of experience dealing with people with a wide range of medical conditions, and likely have ways to make you as comfortable as possible during your session.  Your doctor may also suggest medicine to help you relax or cope with any pain you have in order to make your session comfortable.


American Cancer Society. Questions about chemotherapy. Updated 03/25/15.

Continue Reading